Nebraska, 2020

Drought in Nebraska, December 1 to 31, 2020

December 1 to 31, 2020 · NWS FSD · 2 events in 2 counties and zones

Lack of significant precipitation maintained drought status during December.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Lack of significant precipitation maintained drought status during December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 30, 10:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1025 PM CST Mon Nov 30 2020

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 251 PM CST Mon Nov 30 2020

Quiet weather continues as upper level ridging aloft dominates the
air column over the region. As the ridge weakens, an inverted trough
begins to slide towards the region which will turn our surface winds
south/southeasterly during the overnight hours. As the cooler
airmass remains in place, radiational cooling will allow
temperatures to drop down into the teens, which is our
climatologically normal for this time of the year.

After sunrise, the south/southeasterly winds will sneak in some
slightly warmer air, with temperatures expected to top out in the
lower 40s. As the upper level jet dives southwards over the central
rockies, the upper level low will wobble its way southwards which
will send multiple vorticity lobes across the area. While this will
largely only result in increased cloud coverage for most, the low
amounts of moisture in the air does give way to a small chance that
this could result in a few flurries near Brule/Gregory/Charles Mix
county.

.LONG TERM...(Wednesday through Monday)
Issued at 251 PM CST Mon Nov 30 2020

Chances for flurries will decrease for the aforementioned counties
by mid morning, with nothing more than a trace expected. Ensemble
guidance supports this, showing less than a 30% chance of seeing any
measurable precipitation for this event. As the previous upper level
low moves eastwards, an upper level high develops over the northeast
corner of the CONUS. This will continuously send dry air towards the
region, while also keeping any moisture from reaching us. As the
snowpack continues to not develop, temperatures are expected to
remain above average into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1023 PM CST Mon Nov 30 2020

VFR conditions expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...JM
Hazardous weather outlook, Nov 30, 5:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CST Mon Nov 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012315-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
508 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe (D2) drought persisted through December.

Drought, Dixon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought persisted through December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930358, 930359.